Nausea is one of the most common side effects from cancer treatment. These symptoms can be mild or severe, depending on certain factors. These certain factors may make you more vulnerable to nausea but always remember everyone reacts differently to treatment.
You may be more vulnerable if one or more of the following apply to you:
- You're a woman.
- You've experienced nausea and vomiting with previous treatments, or you have a history of motion sickness.
- You have a history of drinking little or no alcohol.
- You experienced morning sickness during pregnancy.
- You're younger than 50.
- You have a high level of anxiety.
- You are prone to vomiting when you're sick.
Always tell your doctor if you feel nauseous or are experiencing vomiting, even if it is mild. They can help find the right anti sickness medicines for you and to keep an eye on any health problems that may occur.
Why Does Nausea Occur?
The reasons why cancer drugs cause sickness are complex, but we do know that some processes in the brain, spinal cord, stomach and small bowel can cause nausea. These processes involve strong drugs that your body sees as a foreigner, which sets off warning signals in your brain and digestive system, by creating chemicals that make you queasy.
The warning signals affect a part of the brain called the vomiting centre, which controls nausea and vomiting. Different things can stimulate the vomiting centre and cause you to feel sick.
It may be stimulated by:
- Nerves in the gut (stomach)
- Another part of the brain called the chemoreceptor trigger zone (CTZ)
- The inner ear, which is caused by body motion
- Our senses – for example, taste, smell and pain
- Our emotions – for example, if we are scared or nervous.
Drugs that cause sickness
Drugs that can cause sickness are below but always remember everyone reacts differently to each treatment.
- Chemotherapy drugs
- Targeted cancer drugs
- Hormone therapies
Speak to your health care team
Starting treatment and experiencing side effects is very daunting, but you can lower your anxiety by asking the right questions. This will teach you what you need to know and how to handle any situation.
- Is this cancer treatment likely to cause nausea and vomiting? If so, when could those side effects start?
- Is there a way to prevent these side effects of cancer treatment?
- Who should I tell if I start experiencing nausea or vomiting?
- How can my nausea be relieved if it starts?
- Do you think certain anti-nausea medicines will work better for me? Why?
- What are signs that nausea and vomiting are affecting my hydration or nutrition?
- Should I tell you right away if my anti sickness medicine is not relieving my symptoms?
- Do these recommended anti sickness medicines have any side effects I should know about?
Keep track of your nausea
Nausea and vomiting can cause many health concerns, which will make cancer treatment and its side effects even worse. Keeping track of your symptoms each day will help stop any health concerns from developing.
Start by simply creating a table or using a calendar. To make this quick and easy you can use my number system below. Make sure you write down how many times you threw up, if you were able to eat and drink and if you went to treatment that day.
|Nausea Level||Food & Drink||Treatment day?||Notes|
|Mon||1 - V/N||1|
|Tue||2 - V/N||3||Treatment day||Particular foods are making me feel ill.|
|Wed||2 - V/N||3|
|Thur||3 - V/Y|
|Food and drink|
1 - No nausea
2 - Mild nausea
3 - Moderate nausea
4 - Severe nausea
5 - Extreme nausea
Y for yes
N for no
V for vomiting
1 - Eating & drinking well.
2 - Some struggle but able to eat & drink small amounts.
3 - Struggling to eat and drink.
4 - Can not eat or drink anything.
Check out our fatigue diary too! - 'How to create a fatigue diary'